Parents Beware! Life-Threatening Accidental Acetaminophen Overdosing in Children
Acetaminophen is a widely available, over-the-counter medication and can cause liver toxicity in children if doses are exceeded. More public education, warning of adverse effects, is needed, states an article published in the Canadian Medical Association Journal (CMAJ) last week;
“Acetaminophen overdose is a major cause of acute liver failure and is the most common identifiable cause of acute liver failure in children. Repeated supratherapeutic dosing, accidental overdose due to error and intentional ingestion can all result in acute liver failure and even death.” (Dr. Rod Lim, Department of Paediatrics, Children’s Hospital, London Health Sciences Centre, London, Ontario, with co-authors)
A case study is cited by the authors and describes of how a 22-day-old baby was administered the incorrect dose of acetaminophen by the parents for a circumcision. The error was discovered when the doctor instructed the parents to administer another dose. N-acetylcysteine with dextrose was given intravenously and the baby made a full recovery within 24 hours of ingesting the medication. This is the standard treatment for liver toxicity related to acetaminophen overdose and is normally successful if administered within eight hours after ingesting the drug.
Dosing is complicated due to the need to dose by the child’s weight and convert this dose to a volume because many child medications are in liquid form.
A report from the United States poison control centres and the American Academy of Paediatrics analysed 238 occurrences of serious medication errors in children under the age of six, found that 11% of children given pharmaceuticals experience a medication error. It was found that acetaminophen overdose was the most common single agent responsible for a life-threatening event, long-term illness of even death.
“Although physicians and pharmacists should continue to educate parents and caregivers regarding the medications prescribed, one-to-one communication cannot be the sole approach to reducing errors in medication administration. Error reduction on a large scale requires systems-based interventions and prevention.” (Authors of report)
Suggestions for a better approach to preventing these errors include the following;
- Improved dosing devices
- Improved labelling
- Improved dosing information
- Placing acetaminophen behind the counter enabling the pharmacist to counsel parents on correct dosing